Alert archive / West Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 2, NWS Pittsburgh, PA

February 4, 2003Marshall County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at Feb 4, 2003, 12:25 PM EST for Marshall County, West Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 4, 2003, 12:25 PM EST (17:25 UTC)
Expired
Feb 4, 2003, 4:30 PM EST
In force
4 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Marshall County, WV

The radar

The Pittsburgh radar (KPBZ), 84 km from the middle of the area, began a volume at 17:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 5.4 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-02-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-02-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -228 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
94 kt
0-1 km storm-relative helicity
-228 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 041729
FFWPBZ
WVC051-042130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1225 PM EST TUE FEB 4 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MARSHALL COUNTY IN WEST VIRGINIA

* UNTIL 430 PM EST

* AT 1225 PM EST...LAW ENFORCEMENT AND THE PUBLIC REPORTED
  FLOODING ALONG PORTIONS OF THE FISH CREEK ROAD IN THE
  VICINITY OF GRAYSVILLE DUE TO ICE MOVEMENT AND JAMMING. 

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE 
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW 
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE 
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Feb 4, 11:23 AM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Feb 4, 11:23 AM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1123 AM EST TUE FEB 4 2003

3RD MRNG UPDATE TO REFRESH WORDING FOR WIND/TEMPS/SNOW.
REST SAME.

.PBZ...
MD...HIGH WIND WARNING TODAY FOR ZONE MDZ001.
OH...FLOOD WATCH TODAY FOR ZONES OHZ059-069.
     WIND ADVISORY TODAY FOR OHZ041.
PA...HIGH WIND WARNING TODAY FOR ZONES PAZ023-030-032.
     WIND ADVISORY TODAY FOR ZONES
     PAZ007>009-013>016-020>022-029-031.   .
WV...FLOOD WATCH TODAY FOR ZONES WVZ001>004.
     HIGH WIND WARNING TODAY FOR ZONES WVZ023-041
     WIND ADVISORY TODAY FOR ZONES WVZ001>004-012-021-022.
Hazardous weather outlook, Feb 4, 4:48 AM EST, 7 hours 37 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-041200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
448 AM EST TUE FEB 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

GUSTY WINDS WILL BE THE MAIN WEATHER THREAT ACROSS THE REGION TODAY.
WIND GUSTS IN EXCESS OF 40 MPH ARE EXPECTED. LOCATIONS IN NORTHWEST
AND WEST CENTRAL PENNSYLVANIA AND IN THE RIDGES OF SOUTHWESTERN
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND WESTERN MARYLAND CAN
EXPECT WIND GUSTS IN EXCESS OF 50 MPH. BECAUSE OF THIS A WIND
ADVISORY IS IN EFFECT FOR THESE AREA TODAY.

IN PORTIONS OF SOUTHERN EAST CENTRAL OHIO AND THE NORTHERN PANHANDLE
OF WEST VIRGINIA...FLASH FLOODING IS A CONCERN DUE TO ICE JAMS AND
RUNOFF FROM MONDAY NIGHTS RAINFALL.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION COULD BE NEEDED TODAY.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 4, 4:30 PM ESTFlash Flood WarningPBZMarshall5 hr

Nearby

Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.